Alert archive / Washington / Flash Flood Warnings in 2023
Flash Flood Warning 18, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 30, 2023, 1:00 AM PDT for Spokane County, Stevens County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2023, 1:00 AM PDT (08:00 UTC)
- Expired
- Aug 30, 2023, 4:00 AM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 22 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 8.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
164
WGUS56 KOTX 300800
FFWOTX
WAC063-065-301100-
/O.NEW.KOTX.FF.W.0018.230830T0800Z-230830T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
100 AM PDT Wed Aug 30 2023
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
Northwestern Spokane County in northeastern Washington...
Southeastern Stevens County in northeastern Washington...
* Until 400 AM PDT.
* At 100 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.25 inches of
rain have fallen. The expected rainfall rate is 0.25 to 0.75
inches in 1 hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways and streets as well as other poor
drainage and low-lying areas. This includes the Ford
Corkscrew burn scar near Ford and Tum Tum.
* Some locations that will experience flash flooding include...
Tum Tum and Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from burn scar areas. Life-threatening flooding of creeks
and roads is likely. The heavy rains will likely trigger rockslides,
mudslides and debris flows, especially in and around the Ford
Corckscrew burn scar.
&&
LAT...LON 4783 11777 4794 11785 4801 11766 4787 11748
4776 11771
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-0.75 INCHES IN 1 HOUR
$$
SVH1 follow-up statement
857
WGUS76 KOTX 301058
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
358 AM PDT Wed Aug 30 2023
WAC063-065-301108-
/O.EXP.KOTX.FF.W.0018.000000T0000Z-230830T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Spokane WA-Stevens WA-
358 AM PDT Wed Aug 30 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM PDT EARLY THIS MORNING
FOR NORTHWESTERN SPOKANE AND SOUTHEASTERN STEVENS COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 PM PDT Wednesday for
portions of North Idaho. Portions of Northeast Washington.
LAT...LON 4783 11777 4794 11785 4801 11766 4787 11748
4776 11771
$$
SVHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 10:18 PM PDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 29, 10:18 PM PDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1018 PM PDT Tue Aug 29 2023
.SYNOPSIS...
A robust cold front will bring showers and thunderstorms to the
Inland Northwest today. Showers and thunderstorms will then
transition to rain Tuesday night into Wednesday, and may be heavy
at times across the northern mountains. Temperatures will drop
today with cold front passage from west to east, and this will
also result in gusty westerly winds. Temperatures will drop below
normal for Wednesday and Thursday before seeing a rebound for
Friday into the weekend. Another low pressure system dropping down
over the region at the end of the week will keep the weather
unsettled with showers at times.
&&
.DISCUSSION...
...Strong thunderstorms this evening followed by heavy rain over
northern Washington into the Idaho Panhandle tonight into
Wednesday...
Tonight through Wednesday Night...A negative tilt upper trough
continues to push into the region producing scattered showers and
thunderstorms this afternoon. Expect this activity to increase
into this evening as the trough continues to push east. Elevated
instability with 700-500mb MU CAPE of 300-700 J/KG will trigger
continued thunderstorms.
* Thunderstorm winds: So far there have been several observations
and reports of gusty outflow winds with these storms of 30-40
MPH, with even a 62 mph wind gust this morning above Entiat in
the mountains. While gusts above 30 MPH will remain common with
storms into the evening, stronger storms will be capable of
producing isolated gusts as high as 50-60 MPH over the eastern
third of Washington into the ID Panhandle.
* Heavy Rain: With increasing moisture content in the atmosphere,
precipitable water values will be increasing to 200 percent of
normal over northern Washington into the north Idaho Panhandle
this evening. This will support heavy rain from thunderstorms
this evening where a Flood Watch remains in effect for several
counties. Then the negative tilt trough forms into a closed low
overnight, tracking from near Moses Lake to Spokane, and then
into NW Montana Wednesday morning. Models are in good agreement
that a band of widespread stratiform rain will set up on the
north side of the low track with widespread rain of 0.50-1.50
inches, with local amounts up to 2 inches by Wednesday
afternoon. While small streams and rivers are expected to remain
in their banks, the high rain rates could lead to debris flows
in steep terrain and near burn scars. In addition, minor
flooding is possible in poor drainage and urban areas.
* General Winds and smoke: In addition to the thunderstorm winds
this evening, the deepening low into NW Montana will induce a
tight pressure gradient over the region with breezy to locally
windy conditions persisting into Wednesday afternoon. The
strongest winds are expected along the East Slope of the Cascade
ridges, through the Cascade gaps, and on the Waterville Plateau
with gusts of 35-45 MPH as the tightest pressure gradient is
located in this area. As of 2 PM the Seattle to Wenatchee
pressure gradient was 10.7 mb. This gradient will be strongest
this evening although gusty winds will continue into Wednesday.
These winds are also bringing in smoke from fires in the
Cascades into some of the valleys. This is especially true in
Wenatchee as smoke from the Airplane Lake Fire spills down the
valley. With this fire expected to get a wetting rain, the smoke
production should be decreasing but did add smoke to the
forecast into the early evening.
Wednesday Night as the low continues to move east rain over the ID
Panhandle will come to an end in the evening. /JW
Thursday through Tuesday: A trough pattern will setup along the
Coast and stretch down into California for the period. It will allow
a Low to settle over Northern California and keep the Pacific
Northwest under cool, moist conditions through the end of the week.
Ensembles are showing decent agreement on the pattern and timing.
One major difference is the precip associated with the Low. The EC
is starting to bring more precip into the Inland Northwest, while
the GFS keeps the bulk of precip over Oregon. The end of the week
will be generally shower across the region.
A short ridge will nudge into the region for the weekend bringing a
break to the shower activity. It will be short lived, as a shortwave
is expected to move region early Monday. It will bring another round
of showery conditions. There is currently poor agreement between the
ensembles to have very much confidence on the amounts.
Winds will generally be breezy through the period. Sustained winds
will be in the teens with gusts into the 20s. There is a brief
period on Friday where North winds will funnel through the Okanogan
Valley and across the Waterville Plateau. Wind gusts could reach
into the 30s.
Temperatures will on be on the cool side of normal for this time of
year. Highs will be in the 70s through the end of week, climb into
the 80s for the weekend, and dip back into the 70s for the Monday.
Lows will be in the 50s across the region. /JDC
&&
.AVIATION...
06Z TAFs: A dynamic upper low will slowly move across central and
eastern Washington overnight into Wednesday bringing a band of
moderate to heavy rain across the Idaho Panhandle into
northeast/north central Washington. Bands of rain should fill in
overnight and into the morning at Spokane and Coeur d'Alene
bringing ceiling reductions to 1500-2500 feet through early
afternoon before the upper low finally moves out of the region
by mid to late afternoon. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 54 68 52 67 50 77 / 90 80 10 30 20 10
Coeur d'Alene 54 63 51 67 51 78 / 80 90 30 30 20 10
Pullman 48 68 49 67 47 74 / 30 50 10 30 30 20
Lewiston 59 77 58 75 58 80 / 30 20 10 20 30 20
Colville 47 69 46 68 43 79 / 100 100 10 40 30 10
Sandpoint 49 59 51 66 48 79 / 100 100 40 30 20 10
Kellogg 51 59 53 67 51 77 / 70 100 50 20 20 10
Moses Lake 57 78 56 68 53 77 / 50 50 10 40 40 30
Wenatchee 61 76 60 69 58 78 / 50 20 20 50 40 20
Omak 61 80 57 73 56 82 / 90 80 10 30 30 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Wednesday afternoon for Central Panhandle
Mountains-Coeur d'Alene Area-Northern Panhandle.
WA...Flood Watch through Wednesday afternoon for Northeast Mountains.
Flood Watch through Wednesday morning for Okanogan Highlands-
Okanogan Valley-Upper Columbia Basin-Western Okanogan
County.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:01 PM PDT | Special Weather Statement | OTX | Whitman | 44 min |
| Aug 29, 6:43 PM PDT | Special Weather Statement | OTX | Spokane | 47 min |
| Aug 29, 9:54 PM PDT | Areal Flood Advisory | OTX | Chelan, Douglas | 2 hr |
| Aug 29, 10:41 PM PDT | Areal Flood Advisory | OTX | Chelan, Douglas, Grant | 2 hr |
| Aug 29, 11:48 PM PDT | Areal Flood Advisory | OTX | Lincoln, Pend Oreille, Spokane, Stevens | 117 min |
| Aug 30, 3:54 AM PDT | Areal Flood Advisory | OTX | Douglas, Grant, Lincoln, Okanogan | 3 hr |
| Aug 30, 4:50 AM PDT | Areal Flood Advisory | OTX | Ferry | 12 hr |
| Aug 30, 4:50 AM PDT | Areal Flood Advisory | OTX | Pend Oreille, Stevens | 12 hr |
Nearby
Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.